Hail, Hemphill
- When
- July 5, 2:45 PM CST
- Where
- Hemphill County, 5.78 mi NNE of Canadian
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.980, -100.350
Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle. Then a complex came in from eastern New Mexico impacting the southwestern TX Panhandle. Another complex then came in from SE Colorado and SW Kansas impacting the northern combined OK/TX Panhandles. Severe winds occurred with these storms and one instance of 1 hail also occurred. The strongest winds were with the complex that came into the OK Panhandle with winds upwards of 70 to 80 mph. The storms that started out early in the eastern TX Panhandle produced some heavy rainfall as well, as these storms moved slowly and eventually merged into one large storm moving south through the rest of the eastern TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 1:27 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 227 PM CDT Wed Jul 5 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Thursday night) Issued at 226 PM CDT Wed Jul 5 2023 The initial concern for this forecast will be how convection develops later this afternoon into tonight. After that, how will this convection and any residual boundaries interact with our atmosphere for potential storms on Thursday. Overall, I would say this is not a high confidence forecast and details will likely be more in the mesoscale later today. The surface outflow boundary/cold front has moved into the region and stalled and is generally situated from north of Hereford through Amarillo up toward Canadian. To the north of this front, northerly winds and clouds have helped keep conditions cooler today. As expected, a drastic temperature gradient exists with locations in the Oklahoma panhandle in the 70s compared to the southern Texas panhandle seeing readings in the upper 80s to lower 90s. There remains good moisture advection into the region as dewpoints are in the 60s areawide, with some locations reaching the mid to upper 60s. Per satellite imagery, clouds are slowing eroding with cumulus development increasing near and south of the boundary. For the remainder of today, there will be a couple of locations to monitor initially for storm development and subsequent potential for severe weather. The first being storms that can develop across the eastern portions of the Texas panhandle, where daytime heating has allowed for better pockets of instability and there has been far less cloud cover and better moisture. The second being across New Mexico and Colorado where guidance continues to indicate that later afternoon supercells should develop and track east. The question will remain as to how much they can maintain themselves given cooler conditions and a little more CIN in the northern parts of the combined Panhandles at this time. However, current shear is around 30kts and model trends are for CAPE to increase slowly in these areas over the next few hours. They may be initially more elevated before in time becoming surface based and pose a large hail threat as well as wind and tornado concerns(helicity is progged to increase through the afternoon as well, especially across portions of the Oklahoma panhandle). Any storm that can root itself along the boundary will bring the greatest threat for tornadoes. The main timing for any of this round of storms could be as early as 4pm-5pm but most models hold off until closer to 7pm. Models have been pretty consistent in depicting a MCS coming through the region later tonight into portions of the overnight period. The low level jet will kick in later this evening, allowing good theta-e advection into the region but also eliminating some of the convective inhibition in some of the cooler locations today. Storms ongoing further to our north in Colorado look to congeal into a line of storms that will come pushing to the south and east through portions of the region, likely after 10pm and the threat continuing through 2am(perhaps a couple of hours later). While the initial threats with the earlier convection will be large hail and perhaps a tornado, this threat will mostly be from damaging wind gusts to 70mph. We cannot rule out the potential for locally heavy rain that could lead to flash flooding especially given precipitable water values around 1.45 inches forecast and any location that can get several rounds of rainfall. Some storms may linger in the east near daybreak tomorrow, before clearing out. The question will remain as to how overnight convection will affect convection Thursday, where do boundaries set up and how fast the atmosphere can recover. Overall, it looks like our thunderstorm potential during the day is low. The main concern will be later in the night when another MCS looks to potentially develop and dive to the south. There is uncertainty as to how much of our area will be impacted by this. Guidance ranges from being missed altogether to parts of our Oklahoma panhandle being clipped late evening into the overnight. For now, will hold off on issuing any graphics related to this and see how trends continue. Once again tomorrow, thanks to cloud cover and lingering rain, there should be some kind of temperature gradient(though not as drastic as today) across the region with lower 80s in the north to the lower 90s in the south. Culin && .LONG TERM ... (Friday through next Tuesday) Issued at 226 PM CDT Wed Jul 5 2023 A robust upper-level ridge is expected to be situated over the vicinity of northwestern Mexico/New Mexico/Arizona through the long- term period. The Texas and Oklahoma Panhandles are currently expected to be situated on the northeastern periphery of the upper- level ridge with weak to moderate northwesterly flow aloft. There should be a steady fetch of mid-level moisture throughout the period as well. Dew points in the 50s to 60s are expected to persist in the Panhandles as there should be persistent easterly to southeasterly surface winds. Embedded shortwaves within the flow aloft are expected to impact at least portions of the Panhandles on a daily basis which introduces daily thunderstorm chances. Taking all of the above into account, strong to severe thunderstorms can't be ruled out for any given day through this long-term period. There may be some days in which the atmosphere is overworked from thunderstorms on the previous day, but that will have to be assessed on a day-to- day basis. There are some hints that the upper-level ridge will build into the Panhandles in the middle of next week. Vanden Bosch && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Wed Jul 5 2023 Confidence in current TAF evolution for this afternoon into tonight is not high given convection potential and how it progresses across the region. Frontal boundary is situated across the region. Behind this boundary, clouds have lingered and resulted in continued MVFR ceilings into this afternoon(for KGUY and KDHT). South of this boundary, VFR conditions are occurring for KAMA. Expect improvement back to VFR conditions this afternoon before storms develop. Best timing for storms would be as early as 22Z, especially for KDHT and KGUY, but perhaps more likely around 00Z for these locations. For KAMA, storms may hold off until 02-03Z. Given confidence of these specifically affecting TAF sites is low, have not included in the forecast for now except for KGUY. Will need to keep monitoring and amend as needed. Guidance indicates another morning of MVFR ceilings will be possible tomorrow morning after 10z and be slow to improve late in the TAF cycle. Culin && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 89 70 98 / 30 0 10 10 Beaver OK 62 81 65 93 / 70 30 30 10 Boise City OK 60 83 64 90 / 60 10 10 10 Borger TX 67 90 71 100 / 50 10 10 10 Boys Ranch TX 67 92 71 101 / 40 0 10 10 Canyon TX 67 90 69 98 / 20 0 0 10 Clarendon TX 69 88 70 97 / 20 10 0 10 Dalhart TX 61 88 66 95 / 50 0 10 0 Guymon OK 61 82 66 92 / 70 20 20 10 Hereford TX 66 93 70 98 / 20 0 0 10 Lipscomb TX 64 84 66 96 / 60 30 30 10 Pampa TX 66 85 69 96 / 40 20 10 10 Shamrock TX 67 87 69 96 / 30 20 10 10 Wellington TX 69 90 71 98 / 20 20 0 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...28 LONG TERM....52 AVIATION...28
Hazardous Weather Outlook National Weather Service Amarillo TX 239 PM CDT Wed Jul 5 2023 OKZ001>003-TXZ001>020-317-060745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 239 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon, with increasing chances this evening into tonight. These chances will range from 60 to 70 percent in the Oklahoma Panhandle to around 20 to 30 percent in the southern Texas Panhandle. Some of these storms will be strong to severe with initial threats being hail up to 2 inches in diameter, 70mph wind gusts and a tornado or two. Late tonight into the overnight, a line of storms will drop south into the combined Panhandles and bring the main risk of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional storms may be possible later Thursday and Friday afternoons into the evening hours. Some of these storms could be strong to severe. Thunderstorms will also be possible through the weekend but severity and coverage potential will be monitored on a day by day basis. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
Special Weather Statement
National Weather Service Amarillo TX
232 PM CDT Wed Jul 5 2023
TXZ005-010-052015-
Hemphill TX-Lipscomb TX-
232 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southern Lipscomb
and northeastern Hemphill Counties through 315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 6 miles northwest of Glazier, or 10
miles south of Lipscomb, moving east at 15 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lipscomb and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 10043 3626 10047 3632 10012 3594 10012
TIME...MOT...LOC 1931Z 267DEG 14KT 3610 10032
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardThe Amarillo radar (KAMA), 148 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
Tree limbs were snapped and a power pole was knocked down near Highway 83.
These winds were potentially from a wake low. Gusts in excess of 58 mph occurred from 0037CDT to 0048CDT with peak occurring at 0041CDT on the 6th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117990, 1118004, 1117996, 1117991, 1117992, 1117997, 1117993, 1117994, 1117998, 1117995, 1117999, 1118000, 1118001, 1118002, 1118003.